Blogs


Notices

AH went to the Dr.

Old 07-06-2003, 04:52 PM
  # 1 (permalink)  
Paused
Thread Starter
 
Join Date: Jun 2003
Location: Indiana
Posts: 7
Unhappy AH went to the Dr.

My AH thinks he's suffering from depression. Could this be?
He got 3 prescriptions, a vitamin an anti-depressant & a PAINKILLER!!! Is it me or does it seem a little stupid to give someone who has an addictive personality VICODINE????? This makes no sense to me. I had a relative who was a pain med addict & it eventually took his life. Isn't that what Ozzy Osbournes problem is ? Actually I know quite a few people who are addicted to pain meds. Any help here would be apperciated.

I hope & pray that once he starts the anti-depressants he gets control of himself & his drinking....otherwise I am going to leave. I CAN NOT live this way any longer. Just sick of it.

2stay_or_go
2stay_or_go is offline  
Old 07-06-2003, 05:42 PM
  # 2 (permalink)  
Member
 
margo's Avatar
 
Join Date: Mar 2002
Location: North Vancouver, British Columbia
Posts: 1,714
Hi 2stay_or_go. Has your husband had a problem with pain pills in the past, or is his problem "only" alcohol? Does he have a need for Vicodin? If he does have a need for pain medication, there are non-narcotic alternatives out there, but in the long run it's up to your husband to be honest with his doctor.

If your husband has recently quit alcohol, it's a possibilty that he could be depressed and antidepressants can be very helpful in these situations. Antidepressants are not addictive and his doctor probably had good reason to prescribe them.

Maybe you can have a talk with your husband and tell him your concerns, but in the end it will be up to him to decide whether to take a chance on the possiblity of substituting one addiction for another. In the meantime, see what you can do for yourself in terms of looking after you and your own sanity. Have you considered Al-Anon, or had a look at the Power Posts on this forum? If not, you might want to consider doing those things for YOU. In the end, the only life you have control over is your own.

Hang in there, and keep posting!
margo is offline  
Old 07-06-2003, 06:42 PM
  # 3 (permalink)  
Member
 
Join Date: Feb 2003
Location: utah
Posts: 42
a bit of info

My AH had a drinking problem for several years but had it under some control and then all of a sudden he went completely downhill really fast. It's been about a year since he was at his worst and he recently told me what he think happened. He broke his hand skiing and was given vicodan for pain and he says he got addicted to it. Whenever he came off of it he went back and told the doctor how much pain he was still in so he could get more. And on top of that he mixed with alcohol. I would not wish what I went through with him on anyone. I'm not trying to scare you, just want you to be aware of the possible consequences. You sound like you understand and say you'll talk to your husband. I encourage that highly. My AH always told me he tells doctors he's an A but I don't believe he really does.
Good luck to you.

PNJ
paige n is offline  
Old 07-07-2003, 02:24 PM
  # 4 (permalink)  
Paused
 
earthgirrl's Avatar
 
Join Date: Jun 2003
Location: Chesterton, IN
Posts: 8
Doctor

Hi,
I'm very new here, so maybe I shouldn't be putting my two cents worth in. But I visited my doctor because I was depressed. He took the time to really talk with me and I finally let go and told him about my AH. My AH had just been in for a checkup, he had wanted to have "in writing" what great health he was in. I kept telling him there was no way, he was grossly overweight & ate nonstop plus drinking, but he thinks I'm stupid.

So anyways, when my AH goes in to hear his test results, he finds out that he has high cholesterol and our doctor put him in lipitor & has been keeping him on lipitor for over a year now. You aren't supposed to drink alcohol with the medication due to liver damage...I guess you could if you wanted to die. My AH instead had quit drinking until just this past week.

I'm in the process of obtaining some nice life insurance policies.

I hope your situation gets better, and soon. I know that technically a wife shouldn't have to speak to her husband's dr as though her husband was a child, but AHs act like children, so I say they get treated as such.

Good luck & Hugs!
earthgirrl is offline  
Old 07-07-2003, 08:54 PM
  # 5 (permalink)  
Paused
 
tiredbusymom's Avatar
 
Join Date: Jun 2003
Location: Ashland, KY
Posts: 12
I think that you and your husband should discuss your concerns with the prescribing doctor. I work in a hospital and know that alcoholics are often prescribed narcotic pain meds. My main concern would be the acetaminophen in the vicoden mixed with alcohol can cause serious liver damage. Also, antidepressants do not work when mixed with alcohol(a depressant). The two drugs just counteract each other. If your husband's doctor is aware of his drinking problem, then he has probably made proper choices. Many times people suffering from depression self-medicate(alcohol) because it tends to numb the feelings. I strongly urge you to explain this to your husband. If he is not comfortable talking to his doctor about this, he can discuss the situation with a pharmacist. They are usually very willing to discuss these things over the telephone, so your husband can be anonymous.
Good luck! You may want to check out the posts on this site about depression and mental health. You shouldn't have to live like this. My prayers are with you.
tiredbusymom is offline  
Old 07-08-2003, 12:28 AM
  # 6 (permalink)  
Member
 
Join Date: Jun 2003
Location: Washington
Posts: 129
my 2cents worth

2stay,
My H was diagnosed as being depressed a little over a year ago. At the time, I was very angry b/c his dr. didn't even have him take the written test (which takes about 3 hours from what I hear), just talked to him and diagnosed him on the spot. Prescribed Zoloft to him, didn't ask him if he drank too, and of course H didn't say he did. Yes, the bottle says do not mix with alcohol, but lots of meds say that so he drank anyway. He went to rehab last fall, declined a meeting with the chief psychologist who wanted to really test him. He relapsed within months, and this May was back in rehab again. This time he listened...taking anti-depressants and mixing alcohol can actually make their condition worse! The alcohol nulls the affect of the pills as well. This time he agreed to the request of the psychologist and underwent intense testing, and was diagnosed bi-polar. We then found out that if a dr. miss-diagnoses a patient as just being depressed, that only taking an anti-depressant can lead to some very serious side effects in the future. This is a very serious subject, and one I think deserves a 2nd opinion or even two. If a doctor diagnoses someone as depressed, just by talking to them only, something is wrong.
I also suggest that you take the time to read up on this subject and gain all the knowledge that you can, so that you are well informed. There is a lot of information about both depression and bi-polar on the Mayo Clinic web site which I have found to be very helpful.

Best wishes,
Rainy is offline  
Old 07-09-2003, 10:16 PM
  # 7 (permalink)  
Paused
 
sunshine71's Avatar
 
Join Date: May 2003
Location: MO
Posts: 32
2stay....First let me give you a warm welcome hug. And an extra one for what I am about to tell you.

My hubby is in bad shape due to the drug mix with the alcohol. He has been seeing this a**hole psycho doctor for some years. This doc is only concerned about his pretty new cars...not people. My hubby has been on just about every anti-depressant on the market. Over the last five years I have seen a variety of different effects they have and I can say to some extent they have all scared me. My husband, in his wisdom, has choosen to never tell the doc he is an A. He goes in once every three months, spends 5 minutes and gets more scripts. However this doc was made aware of the problem when my hubby tried to kill himself on the Zanex 4 years ago. What did he do? Increased the dose...of course...makes perfect sense doesn't it?

My husband is most definately addicted to the Zanex. As bad as the alcohol in my opinion. He takes 1mg about six times a day...sometimes more. If he doesn't have it he FREAKS!!! After the last anti-depressant affected him so bad that he even noticed the doc put him on the bi-polar drug Remeron. It is a heavy duty drug too. Hubby takes the Remeron, Zanex and drinks everyday. It is a horrible and scary mix. I'm afraid my husband will be lucky to end up like Ozzy and not dead.

I really think the anti-depressants just make everything worse if someone is drinking. It appears to me to just get them through till the next drink. Sometimes I wonder if my hubby would have the drive to even work if he didn't take the drugs. Plus, some of them just intensify the effect of the alcohol. A faster and more intense high. And along with these drugs I have seen Vicodine added in. Not pretty!

I know you can not control your husband or make his choices for him, but IF you can get him to talk to you about this ....PLEASE DO! I can't stand to see any human like this let alone someone I love. Anti-depressants are wonderful and helpful drugs when taken correctly and without booze. With the mix they are just a fuse on the bomb.

Good luck to you and keep us posted please.
HUGS
sunshine
sunshine71 is offline  

Currently Active Users Viewing this Thread: 1 (0 members and 1 guests)
 
Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off




All times are GMT -7. The time now is 11:32 PM.